A Low Blood Sugar Story
This not so sweet story starts out innocently, but then takes a Stephen King type twist. However, I thought I should share it with my readers. There is a good lesson to be learned.
Once upon a time a 55 year old diabetic patient of my mine Andrea (not her real name) came into my office for tendonitis in her foot. She described her foot pain, talked about the weather, and I examined her foot. When we were done with the exam, I recommended a treatment plan and asked her to follow up in 2 weeks and left the room.
About 10 minutes later, my assistant informed me Andrea had not left the room. I popped my head in the door and asked, “Do you need help with your shoes or do you still have some questions? Andrea told me, “I’m sorry. I didn’t know I was supposed to go yet”. I smiled back at her and waved good-bye.
About 2 minutes later I checked on Andrea who still hadn’t left the room. In fact she hadn’t moved from her chair at all to pick up her shoes on the floor. Andrea seemed very confused, sleepy, and was sweating lightly. She looked like she might pass out at any time. At this point in time I suspected she was suffering from a diabetic complication where blood sugar becomes dangerously low (hypoglycemia). I tilted her chair back and tried giving her some orange juice, but she was starting to fade in and out of consciousness.
Next, I had my medical assistant call 911. I stayed with Andrea until the EMT guys arrived. They carried her out of the exam room and off to the hospital.
At the Emergency Room the physician started I.V. fluids with some dextrose sugar. Andrea ate some food and was feeling better in almost no time at all. She came back later that day to say she was feeling much better and we exchanged a hug.
What is the moral of this story? Well, I really want my readers with diabetes or who know someone with diabetes to be aware of hypoglycemia. We tend to associate diabetes with high blood sugar levels, but the opposite problem of low blood sugar levels can be quite serious. Symptoms of hypoglycemia include:
- nervousness and shakiness
- dizziness or light-headedness
- difficulty speaking
- feeling anxious or weak
In people taking certain blood-glucose lowering medications, blood glucose can fall too low for a number of reasons. Sometimes meals or snacks are small or delated. Excessive doses of insulin or other diabetic medications can lower the blood sugar. Other cause are increased activity or excessive alcohol consumption.
Your physician will design a diabetes treatment plan to match your medication dosage and schedule to your usual meals and activities. If you take insulin but then skip a meal, the insulin will still lower your blood glucose, but it will not find the food it is designed to break down. This mismatch might result in hypoglycemia.
To help prevent hypoglycemia, you should keep in mind several things. You should be aware of medications that can cause this problem and ask your doctor or pharmacist what to do if a dose is missed. Work with a dietician for a regular meal plan. Talk to your physician about taking a snack before exercising. Also, it is best to avoid excessive alcohol intake especially on an empty stomach.
Source by Mike DeBrule